Nebraska, 2008

Hail and Damaging Winds in Nebraska, July 14 to 15, 2008

July 14 to 15, 2008 · NWS GID · 10 events in 7 counties and zones

Afternoon thunderstorms which developed along a surface boundary draped across the High Plains drifted east during the evening and overnight hours, impacting portions of south central Nebraska. Hail to the size of quarters fell, with 60 to 70 mph winds reported, some of which were caused by heat bursts as storms collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
$1.3 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Afternoon thunderstorms which developed along a surface boundary draped across the High Plains drifted east during the evening and overnight hours, impacting portions of south central Nebraska. Hail to the size of quarters fell, with 60 to 70 mph winds reported, some of which were caused by heat bursts as storms collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 14, 5:27 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 14, 5:27 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT MON JUL 14 2008

.AVIATION...THUNDERSTORMS ACROSS WESTERN NEBRASKA ARE EXPECTED TO
GRADUALLY MOVE THEIR WAY INTO SOUTH CENTRAL NEBRASKA THIS EVENING.
WILL CHANGE THE PROB30 GROUP IN THE 18Z TAF...TO A TEMPO GROUP AND
COVER THE PERIOD MAINLY FROM 03Z-07Z. OBVIOUSLY THIS IS JUST A
STARTING POINT...AND THE STORMS COULD MOVE IN A BIT BEFORE...OR
MAY LINGER A BIT LONGER THAN THAT. HAVE KEPT CLOUDS VFR...BUT WILL
DROP VISIBILITIES IN THE RAIN. ONCE THE STORMS EXIT...VFR
CONDITIONS SHOULD AGAIN PREVAIL FOR THE REMAINDER OF THE TAF VALID
PERIOD.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT MON JUL 14 2008/

SHORT TERM...THROUGH TUESDAY NIGHT. SOMEWHAT INTERESTING MID JULY
DAY...AS A SMALL POCKET OF DRY AIR DEVELOPED IN THE SOUTHEAST CWFA
AND IS MIGRATING NORTHEAST THIS AFTERNOON. DEW POINTS IN THE MIDDLE
40S IN THE SOUTHEAST CWFA THIS AFTERNOON...WHICH MEANT ANOTHER
EXTREMELY PLEASANT DAY FOR THIS TIME OF YEAR. MUCH HIGHER DEW POINTS
OVER THE NORTHWEST CWFA...WITH ORD DEW POINT IN THE MIDDLE 60S.
12Z NAM/MOST RECENT RUN BOTH PICK UP ON THIS ANOMALOUS DEW POINT
TREND...AND KEEP THE SOUTHERN/EASTERN CWFA IN A DRIER AIR REGIME
THROUGH THE NIGHT. NAM EVEN SURGES IT NORTH TOWARD KEARNEY BY LATE
EVENING...WHICH MAY NOT BE OUT OF THE QUESTION AS WINDS TURN
SOUTH/SOUTHEAST.

AT ANY RATE...THE FORECAST TONIGHT IS A BIT OF A LEAP OF FAITH IN
SOME WAYS. AGAIN...AS WE BATTLE THIS INFLUX OF DRY AIR...THE
MOISTURE AXIS REMAINS FIRM OVER THE NORTHWEST CFWA INTO NORTHEAST
NEBRASKA. SURFACE TROUGH IN NORTHEAST COLORADO IS TRYING FORM SOME
TCU...BUT REALLY NOT MUCH IN NEBRASKA WITH STRONGER CAP IN PLACE.
HOWEVER...THERE IS CLEARLY AN AREA OF DISTURBED WEATHER MIGRATING
THROUGH THE NEBRASKA PANHANDLE WITH THE CLOUDS HAVING COMING FROM
WYOMING TODAY. MODELS HAVE BEEN QUITE DETERMINED...RIGHT DOWN TO
THE UKMET...IN DEVELOPING SOME CONVECTION IN CENTRAL NEBRASKA AND
AND INTO SOUTH CENTRAL NEBRASKA BY LATE EVENING. BELIEVE THAT WILL
BE CASE AS MID LEVEL TEMPERATURES COOL SOME....AND LOW LEVEL JET
KICKS IN BY LATE EVENING. THOUGH DIFFICULT TO PREDICT...THIS HAS
EYES ON A HEAT BURST TYPE EVENTS LATE TONIGHT. WE SEE TROUBLED
CONVECTION DEVELOPING IN THE LATE EVENING HOURS AND DIMINISHING
JUST BEFORE DAWN. NAM KGRI SOUNDING IS INVERTED V SHAPE AT 12Z
TUESDAY...AND WE HAVE PLENTY OF DRY AIR TO TAP INTO. THAT COULD
LEAD TO SOME LOCALLY STRONG WINDS LATE THIS EVENING AND OVERNIGHT
AS THUNDERSTORMS COLLAPSE. SOMETHING TO WATCH ANYWAY...AND DID
INCREASE THUNDERSTORM CHANCES LATER TONIGHT WITH GOOD AGREEMENT
AMONGST SURROUNDING OFFICES.

NOT OUT OF THE QUESTION WE COULD BE CLEANING UP A BIT OF LINGERING
CONVECTION TUESDAY...BUT AFTER THAT AND MORNING CLOUDS...SUNNY AND
TYPICAL SUMMER WEATHER WILL PREVAIL IN THE AFTERNOON AND EVENING.
KEPT A VERY SMALL RISK FOR THUNDERSTORMS LATE TUESDAY NIGHT IN THE
NORTHERN CWFA FOR A STORM DRIFTING SOUTHEAST FROM THE NEBRASKA/SOUTH
DAKOTA BORDER AREA.

LONG TERM...WEDNESDAY THROUGH MONDAY.  THE UPPER PATTERN FEATURES
MAINLY RIDGING ACROSS THE CENTRAL PLAINS WITH THE STRONGER
WESTERLIES CONFINED ACROSS THE NORTHERN PLAINS STATES.  LATEST MODEL
RUNS PLACE THE FRONTAL BOUNDARY ACROSS THE SD/NEB BORDER INTO FAR
NORTHWEST NEBRASKA.  THIS BOUNDARY WILL BE THE FOCUS FOR CONVECTION
WEDNESDAY AFTERNOON AND NIGHT...AND WITH THE FARTHER NORTH
PLACEMENT...THE CONVECTION SHOULD REMAIN NORTH OF OUR CWA AND HAVE
REMOVED PCPN CHANCES.

THURSDAY WILL BE A DIFFERENT STORY HOWEVER WITH THE PROGRESSION OF A
MID LEVEL TROUGH...WHILE THE SURFACE FRONTAL BOUNDARY EDGES FARTHER
SOUTHEAST DURING THE AFTERNOON AND WILL BE NEAR THE NORTHWEST
PERIPHERY OF OUR CWA THURSDAY EVENING.  MODEL ENSEMBLES ARE FAIRLY
CONSISTENT IN DEPICTING THURSDAY AFTERNOON/NIGHT THROUGH FRIDAY
NIGHT AS THE BETTER DAY FOR CONVECTION FOR OUR CWA WITH THE BOUNDARY
APPROACHING OR IN OUR CWA...AND HAVE RAISED POPS FOR THIS TIME
FRAME.  SEVERE STORMS ARE POSSIBLE TOO WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN HAZARDS IN THE HIGH CAPE ENVIRONMENT.  LOCALLY HEAVY
RAINFALL IS ALSO A CONCERN AS MOISTURE POOLS ALONG THE BOUNDARY AND
MODELS SUGGEST PRECIPITABLE WATER VALUES OF AN INCH AND A HALF TO
TWO INCHES ALONG THE FRONT.

THE FRONTAL BOUNDARY STALLS AND THEN BEGINS TO LIFT NORTH ON
SATURDAY AND HAVE KEPT IN SOME POPS FOR SATURDAY NIGHT WITH THE
BOUNDARY IN THE AREA...HOWEVER DEPENDING ON HOW THINGS TURN OUT
FRIDAY...THIS MAY IMPACT THE LATE SATURDAY POPS.  THEN FOR THE
REMAINDER OF THE WEEKEND AND INTO NEXT WEEK...DIDNT DEVIATE MUCH
FROM THE HPC FORECAST.  CHANCES FOR CONVECTION REMAIN SUNDAY NIGHT
AS ANOTHER WAVE AND BOUNDARY MOVE THROUGH...BUT MODELS ARE NOT
CONSISTENT WITH THIS FEATURE OR WITH THE TIMING AND WILL NEED TO
MONITOR.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 14, 4:20 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
520 PM CDT MON JUL 14 2008

NEZ039>041-046>049-060>064-072>077-082>087-151200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
520 PM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
OVERNIGHT...MAINLY NORTHWEST OF A LINE FROM ALMA TO GRAND ISLAND.

THUNDERSTORMS ACROSS WESTERN NEBRASKA WILL MIGRATE INTO A PART OF
SOUTH CENTRAL NEBRASKA AROUND 7 PM...AND THEN SLOWLY SLIDE
SOUTHEAST BEFORE DIMINISHING AROUND 4 OR 5 AM. THE MAIN HAZARD FROM
THE STORMS WILL BE WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF
QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY NIGHT ALONG AND
NORTH OF STATE HIGHWAY 92...OR NORTH OF AN OSCEOLA TO LOUP CITY
LINE.

THERE ARE ALSO CHANCES FOR THUNDERSTORMS FOR SECTIONS OF THE OUTLOOK
AREA FROM THURSDAY THROUGH SUNDAY. THE GREATEST RISK FOR WIDESPREAD
COVERAGE OF THUNDERSTORMS...WILL BE THURSDAY NIGHT THROUGH FRIDAY
NIGHT AS A COLD FRONT DRIFTS SOUTH INTO THE REGION. SEVERE WEATHER
AND LOCALLY HEAVY RAIN WILL BE POSSIBLE LATE THURSDAY AFTERNOON AND
THURSDAY NIGHT...AND THEN AGAIN FRIDAY AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NORTHWEST OF A ALMA TO
GRAND ISLAND LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-151200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
520 PM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE CHANCES FOR THUNDERSTORMS FOR SECTIONS OF THE OUTLOOK AREA
FROM THURSDAY THROUGH SUNDAY. THE GREATEST RISK FOR WIDESPREAD
COVERAGE OF THUNDERSTORMS...WILL BE LATE THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS A COLD FRONT DRIFTS SOUTH INTO THE REGION. SEVERE
WEATHER AND LOCALLY HEAVY RAIN WILL BE POSSIBLE LATE THURSDAY
NIGHT...AND THEN AGAIN FRIDAY AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 14, 5:48 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
648 PM CDT MON JUL 14 2008

NEZ060-150015-
DAWSON-
648 PM CDT MON JUL 14 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
OF GOTHENBURG TO 15 MILES WEST OF GOTHENBURG TO 30 MILES NORTHWEST OF
BARTLEY...AND MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  GOTHENBURG BY 710 PM CDT
  FARNAM BY 715 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 222.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
July 14, 6:21 PM CST
Where
Dawson County, 3.79 mi SSW of Gothenburg Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.870, -100.160

Thunderstorm Wind, Dawson

When
July 14, 6:23 PM CST
Where
Dawson County, Willow Is
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
40.880, -100.070

Hail, Sherman

When
July 14, 7:18 PM CST
Where
Sherman County, 0.69 mi S of Litchfield
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Public
Coordinates
41.160, -99.150

Hail, Buffalo

When
July 14, 7:18 PM CST
Where
Buffalo County, 2.32 mi SSE of Riverdale
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.750, -99.150

Accompanied by a wind gust measured at 42 mph.

Hail, Buffalo

When
July 14, 7:26 PM CST
Where
Buffalo County, 2.96 mi NNE of Odessa
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Storm Chaser
Coordinates
40.740, -99.230

Accompanied by a wind gust measured at 52 mph.

Hail, Dawson

When
July 14, 11:40 PM CST to 11:46 PM CST
Where
Dawson County, 4.04 mi SSW of (Czd)cozad Muni Arpt
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.820, -100.040

Thunderstorm Wind, Hall

When
July 15, 1:02 AM CST
Where
Hall County, Grand Is Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Crop damage
$50,000
Reported by
ASOS
Coordinates
40.970, -98.320

Thunderstorm Wind, Hamilton

When
July 15, 2:10 AM CST
Where
Hamilton County, Aurora
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Crop damage
$50,000
Reported by
AWOS
Coordinates
40.870, -98.000

Thunderstorm Wind, Merrick

When
July 15, 2:37 AM CST
Where
Merrick County, 0.69 mi S of Central City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
41.110, -98.000

Winds knocked down large tree limbs and caused power outages across town.

Thunderstorm Wind, York

When
July 15, 3:00 AM CST
Where
York County, 1.04 mi W of York
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
40.870, -97.600

Tree limb 12 to 15 inches in diameter blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122067, 122068, 122069, 122070, 122071, 122072, 122074, 122075, 122076, 122078.